Alert archive / Colorado / High Wind Warnings in 2024
High Wind Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Jan 16, 2024, 2:05 PM MST for 10 counties in Colorado. It took effect at Jan 16, 2024, 5:00 PM MST. It was in force for 14 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 2024, 2:05 PM MST (21:05 UTC)
- In effect from
- Jan 16, 2024, 5:00 PM MST
- Expired
- Jan 17, 2024, 7:13 AM MST
- In force
- 14 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 7:32 PM MST | NON-TSTM WND GST 68 | 1 E Empire, CO | Mesonet station CO191 I-70 Empire Junction. |
| Jan 16, 8:12 PM MST | NON-TSTM WND GST 67 | 3 Sw Jefferson, CO | Mesonet station CO110 Jefferson. |
| Jan 16, 8:35 PM MST | NON-TSTM WND GST 81 | 1 Ene Berthoud Pass, CO | AWOS station K0CO Berthoud Pass. |
| Jan 16, 9:35 PM MST | NON-TSTM WND GST 82 | 1 Ene Berthoud Pass, CO | AWOS station K0CO Berthoud Pass. |
| Jan 17, 12:58 AM MST | NON-TSTM WND GST 62 | 2 Ene Marshall, CO | Mesonet station CO167 036e04190rws1rhs - 1.7 Mi W Of M. |
| Jan 17, 1:15 AM MST | NON-TSTM WND GST 63 | 3 Wnw Mishawaka, CO | Mesonet station EW0853 Livermore. |
| Jan 17, 2:24 AM MST | NON-TSTM WND GST 65 | 2 Wnw Aspen Springs, CO | Mesonet station PKLC2 Pickle Gulch. |
| Jan 17, 4:55 AM MST | NON-TSTM WND GST 72 | 3 Se Tolland, CO | AWOS station KC99 Dakota Hill. |
| Jan 17, 5:00 AM MST | SNOW 9 | 4 Sse Keystone, CO | Corrects previous snow report from 4 SSE Keystone. Keystone Snow Stake. |
| Jan 17, 6:26 AM MST | NON-TSTM WND GST 60 | 1 Ne Aspen Springs, CO | Mesonet station DW4381 Black Hawk. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS75 KBOU 162105 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 205 PM MST Tue Jan 16 2024 COZ033>036-170700- /O.NEW.KBOU.HW.W.0002.240117T0000Z-240117T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Winter Park, Eisenhower Tunnel, Willow Creek Pass, Berthoud Pass, Mount Blue Sky, Cameron Pass, Glendevey, Breckenridge, Estes Park, Kenosha Mountains, Westcreek, Central City, Red Feather Lakes, Georgetown, Rabbit Ears Range, Laramie and Medicine Bow Mountains, East Slopes Mosquito Range, Nederland, Idaho Springs, Evergreen, East Slopes Southern Gore Range, Williams Fork Mountains, Rocky Mountain National Park, Bailey, and Indian Peaks 205 PM MST Tue Jan 16 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... * WHAT...West winds 25 to 40 mph with gusts up to 75 mph expected. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...From 5 PM this afternoon to 11 AM MST Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds will produce areas of blowing snow, causing reduced visibilities to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Cooper
3 follow-up statements
917 WWUS75 KBOU 170315 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 815 PM MST Tue Jan 16 2024 COZ033>036-171115- /O.CON.KBOU.HW.W.0002.000000T0000Z-240117T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Williams Fork Mountains, Cameron Pass, Indian Peaks, Westcreek, Berthoud Pass, East Slopes Mosquito Range, Rabbit Ears Range, East Slopes Southern Gore Range, Laramie and Medicine Bow Mountains, Estes Park, Eisenhower Tunnel, Willow Creek Pass, Glendevey, Winter Park, Bailey, Mount Blue Sky, Kenosha Mountains, Red Feather Lakes, Rocky Mountain National Park, Breckenridge, Central City, Idaho Springs, Georgetown, Nederland, and Evergreen 815 PM MST Tue Jan 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... * WHAT...West winds 25 to 40 mph with gusts up to 75 mph expected. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Until 11 AM MST Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds will produce areas of blowing snow, causing reduced visibilities to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
258 WWUS75 KBOU 171244 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 544 AM MST Wed Jan 17 2024 COZ033>036-171800- /O.CON.KBOU.HW.W.0002.000000T0000Z-240117T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Red Feather Lakes, Willow Creek Pass, Westcreek, Georgetown, Kenosha Mountains, East Slopes Mosquito Range, Williams Fork Mountains, Eisenhower Tunnel, East Slopes Southern Gore Range, Idaho Springs, Estes Park, Rocky Mountain National Park, Laramie and Medicine Bow Mountains, Berthoud Pass, Evergreen, Indian Peaks, Mount Blue Sky, Breckenridge, Rabbit Ears Range, Central City, Cameron Pass, Winter Park, Glendevey, Bailey, and Nederland 544 AM MST Wed Jan 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 75 mph. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Until 11 AM MST this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou RPK
626 WWUS75 KBOU 171413 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 713 AM MST Wed Jan 17 2024 COZ033>036-171515- /O.CAN.KBOU.HW.W.0002.000000T0000Z-240117T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Estes Park, Idaho Springs, Kenosha Mountains, Evergreen, Westcreek, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Breckenridge, Laramie and Medicine Bow Mountains, Glendevey, Bailey, Cameron Pass, Central City, Red Feather Lakes, Williams Fork Mountains, Willow Creek Pass, Indian Peaks, Rabbit Ears Range, Winter Park, Mount Blue Sky, Berthoud Pass, Georgetown, Nederland, and Rocky Mountain National Park 713 AM MST Wed Jan 17 2024 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. West and northwest winds will continue at 20 to 35 mph with gusts to 60 mph into early afternoon before slowly decreasing late in the day. $$ For more information from the National Weather Service, visit https://weather.gov/bou RJK
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:43 AM MST, 3 hours 22 minutes earlier. Its key messages:
- Snow will increase over the mountains Wednesday and continue on Thursday. Periods of heavier snow will be possible across mountain areas north of I-70. Very windy conditions will occur in some areas with considerable blowing snow and poor visibility, especially over the higher passes.
- There is still some potential for high winds affecting the foothills Wednesday morning and afternoon but overall confidence in how widespread they will be is low.
- Warmer temperatures for the plains on Wednesday, however, another cold front will bring colder temperatures and gusty winds by Thursday afternoon. There will also be a chance of light snow as well late Thursday afternoon into Thursday evening.
- Cold temperatures will continue on Friday across the plains but will begin to see a gradual warming trend through the weekend. The mountains will be mainly dry Friday and Saturday but there will be periods of gusty winds.
Area forecast discussion, Jan 16, 10:43 AM MST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO Issued by National Weather Service Twin Cities/Chanhassen MN 1043 AM MST Tue Jan 16 2024 .KEY MESSAGES... - Snow will increase over the mountains Wednesday and continue on Thursday. Periods of heavier snow will be possible across mountain areas north of I-70. Very windy conditions will occur in some areas with considerable blowing snow and poor visibility, especially over the higher passes. - There is still some potential for high winds affecting the foothills Wednesday morning and afternoon but overall confidence in how widespread they will be is low. - Warmer temperatures for the plains on Wednesday, however, another cold front will bring colder temperatures and gusty winds by Thursday afternoon. There will also be a chance of light snow as well late Thursday afternoon into Thursday evening. - Cold temperatures will continue on Friday across the plains but will begin to see a gradual warming trend through the weekend. The mountains will be mainly dry Friday and Saturday but there will be periods of gusty winds. && .UPDATE... Issued at 843 AM MST Tue Jan 16 2024 The combination of strong winds in and near the southern foothills, coupled with freshly fallen snow, has resulted in localized ground blizzards along highway 93, from Golden north to near highway 128. CDOT cams in that area indicate signicant blowing snow impacting travel. Consequently the winter weather advisory will be in effect for zone 36 until 5 pm this afternoon. Other roadways that could be impacted by blowing snow include: I-70 west of Denver into the foothills, C-470, highway 72, and US285. && .SHORT TERM...(Today and tonight) Issued at 356 AM MST Tue Jan 16 2024 Currently, multiple stations display wind chills between -22 to -40 with areas north of Denver such as Greeley and Fort Morgan being the coldest spots across the plains. Will allow the wind chill warning to continue through this morning as a gradual warming should occur this afternoon. 700mb temperatures almost 10-15 degrees warmer than yesterday thus expect a slight warm up with temperatures between 25- 32 for the plains and 7-23 for the mountains. A few high clouds are likely this afternoon through early evening. An upper level 130kt max jet will dip into northeastern Colorado this morning. Northwest flow increases especially for the mountains. There is agreement with the previous shift of mountain wave possibility today from model cross sections but speeds will not meet criteria duration. Therefore, expect wind gusts up to 50-65 mph through this evening. Although dry conditions are expected today, areas of blowing snow may occur along mountain passes given the combination of recent snowfall and gusty winds. Overnight, partly cloudy skies turn mostly cloudy for the mountains. .LONG TERM...(Wednesday through Monday) Issued at 356 AM MST Tue Jan 16 2024 The flow aloft will become more WNW on Wed and continue thru Thu with a few disturbances embedded in the flow. Cross-sections show increasing moisture in the mtns on Wed with favorable orographic component. Lapse rates are initially poor but will improve during the aftn into Wed evening. Should see snow increase over zone 31 in the morning and across the rest of the mtns by midday. Also expect strong winds will produce areas of blowing snow and poor visibility, especially over the higher mtn passes, thru Wed night. At lower elevations there will be some mtn top stability Wed morning with cross barrier flow around 60 kts in the hi res data. Depending on the strength of the mtn wave, some of the stronger winds could mix down into the foothills, however, overall confidence is still on the low side as to how widespread they will be. Meanwhile latest HRRR is more bullish than other data, in having the stronger winds actually moving down to the base of the foothills, by early aftn. Thus there is a lot of uncertainty with regards to the high wind potential. Across the plains, still not sure about high temps due to snow cover. Where downslope low level flow exists, highs may reach the mid to upper 40s around the Denver area towards the Limon area. However, areas along the South Platte River valley may still have issues with inversions breaking, which could keep highs in the upper 20s to mid 30s. For Thu into Thu night, will continue to see periods of orographic snow in the mtns. In addition, position of an upper level jet may lead to heavier banded snow in some mtn areas, especially north of along and north of I-70. Furthermore, will continue to see very windy conditions in some areas with blowing snow and poor visibility. At this time, it appears zone 31 would have the highest probability of reaching snow amounts with warning criteria. Also have some concerns with zn 33 as well but confidence isn't as high, so will just issue a watch and let next shift decide if it should be an advisory or warning. The I-70 mtn corridor looks to have mostly advisory criteria snowfall at this point. As for the plains, still have to contend with another cold front moving across on Thu but there is a lot of uncertainty with timing. Current data has this front reaching the CO-WY-NE border area by midday and then surging across the plains during the aftn with gusty NNE winds behind it. For now have kept highs mostly in the 30s, over nern CO, but readings may only be in the 20s over the far northeast plains. Meanwhile, by late aftn or evening may see areas of light snow develop behind the front in association with the upper level jet. For now areas near the WY-NE border may have the best chc of light snow but can't completely rule out it spreading further west into the I-25 Corridor by evening. By Fri, drier air in WNW flow aloft will spread across the area which will end the threat of snow. However, will still see gusty winds across the higher terrain. Highs over the plains will be mainly in the 20's. On Sat, an upper level ridge will build into the region with dry conditions and warmer temperatures. For Sun into Mon, the flow aloft will become more WSW. Moisture will gradually increase over the mtns which will bring a chc of snow. Across the plains it looks dry with above normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1031 AM MST Tue Jan 16 2024 VFR visibility to continue through the TAF period, with winds out of the southeast at 10-15kts shifting west at DEN/APA late tonight into tomorrow. BJC will see blustery west winds continue with gusts a tad above 25kts dropping back by 00z. Skies will see mainly FEW/SCT mid level clouds with higher level CIGS throughout the period. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 5 AM Wednesday to 5 AM MST Friday for COZ031. Winter Storm Watch from late tonight through late Thursday night for COZ033. Winter Weather Advisory from 5 AM Wednesday to 5 PM MST Thursday for COZ034. Winter Weather Advisory until 5 PM MST this afternoon for COZ036. Wind Chill Warning until 11 AM MST this morning for COZ038>051. && UPDATE...Cooper SHORT TERM...AD LONG TERM...RPK AVIATION...WFO MPX
Hazardous weather outlook, Jan 16, 11:10 AM MST, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO Issued by National Weather Service Twin Cities/Chanhassen MN 1110 AM MST Tue Jan 16 2024 COZ030>051-171815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1110 AM MST Tue Jan 16 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Areas above 10kft could experience blowing snow conditions through this evening as northwest winds produce wind gusts up to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will increase across the mountains on Wednesday and continue through Thursday. Periods of heavy snow will be possible north of I-70. Strong winds will produce blowing snow and poor visibility over the higher mountain passes through Thursday. High winds may develop in the foothills Wednesday morning and linger into Wednesday afternoon with a few gusts up to 70 mph. Across the plains it will be dry with moderating temperatures on Wednesday. Another cold front will move across the plains on Thursday bringing colder temperatures along with a chance of light snow. .SPOTTER INFORMATION STATEMENT... Spotter reports of snowfall will be appreciated. Borghoff
In the hours before
Local storm report, Jan 16, 10:29 AM MST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1029 AM MST Tue Jan 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Snow 1 NNE Mountain View 39.79N 105.04W
01/15/2024 M2.0 inch Denver CO Trained Spotter
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:53 AM MST | Winter Storm Watch | BOU | Boulder, Grand, Jackson, Larimer | 11 hr |
| Jan 16, 3:53 AM MST | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 61 hr |
| Jan 16, 3:53 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 55 hr |
| Jan 16, 8:41 AM MST | Winter Weather Advisory | BOU | Clear Creek, Douglas, Gilpin, Jefferson, Park | 8 hr |
Nearby
High Wind Warnings in Colorado, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.